Dismiss Notice
Welcome! Please read this announcement regarding the new Forums: Click Here"

Metformin...

Discussion in 'PCOS Community' started by alicat, Feb 5, 2009.

  1. alicat

    alicat Guest

    Hi it's me again!

    So as some of you know I started Metformin on December 5. Well, I didn't have any side effects until a few weeks ago.

    Oh boy!

    Any tips on how I can lessen the severity of some of the side effects? My worst problem is the cramping/bloating/"runs" :(

    I am also wondering why it took so long for the side effects to take place? Here I was thinking I was one of the lucky ones who wouldn't get any side effects. Boy was I wrong. It only took 2 months to show. Bummer.

    So, any ideas or tips that worked with you?
     
  2. kimm

    kimm Guest

    Hi Alicat -

    If they are really bad you might want to ask about Fortamet.

    I have had very few if any side effects with it. (even when I'm not a good girl with my carbs.)

    My sis was on both regular met and Fortamet and felt a lot better on the brand name one.

    It's basically a name branded extended release metformin.

    Hope you feel better soon!
     
  3. hwag5149

    hwag5149 Guest

    I agree with the met xr/fortamet.

    When I took met I was pooping everywhere and it made me sick, but I think I started making sure to eat it with food and the symptoms went away after a week or two. I think mine took a while to show up too...
     
  4. RobinL71

    RobinL71 Guest

    I took met xr and still had nasty side effects... plus it made my hair shed like crazy... I was on it for 3 months... I felt terrible and practically lived in the bathroom...

    Now I just take Dr.s Best Cinnamon supp. and Maca Magic... both of these seem to work against my insulin resistance... without the yucky side effects...
     
  5. alicat

    alicat Guest

    I think I might be on to something!!!! ....it's the pizza! It HAS to be the pizza. Anything fatty/greasy etc is to blame! I have been eating a lot better the last few days, and I feel normal again! I haven't had any ridiculous cramping or gassy feelings! Yay! I hope this feeling lasts!

    I am in Canada. I am not if we have what you are recommending???
     
  6. kaylee

    kaylee Guest

    My mom takes metformin, and the "runs", gas, etc. are common. My mom says the more met she takes the worse it gets! :crazy: ha
     
  7. alicat

    alicat Guest

    It's horrible. The cramping/bloating was so bad some days that I felt like I was 9 months pregnant (my tummy felt that BIG). Ugh.

    I am trying to watch what I eat. I know Metformin causes the body to digest food slower, so I have to be careful of how much and what I'm eating.

    Your mom have diabetes?
     
  8. kaylee

    kaylee Guest

    Yes my mom has diabetes, which could be why I have PCOS! Im always using her blood sugar moniter, to make sure mines not rising! haha
     
  9. hwag5149

    hwag5149 Guest

    your blood sugar remains the same in the beginning stages of insulin resistance so it doesn't really tell you anything until you have more extreme insulin resistance and your body can't keep up... but that usually happens after you've had mild IR for some time.

    also, you dont get PCOS from diabetes, PCOS makes you more susceptible to diabetes... not the other way around ;)
     
  10. kaylee

    kaylee Guest

    I know, but I still like to check it :)
     
  11. kimm

    kimm Guest

    Hi Alicat -

    Not sure if Fortamet is available in Canada or not.

    But that or the generic extended release would be worth looking into if your stomach gets too bad.

    Still crossing my fingers that you get your bfp soon!
     
  12. missmyhair

    missmyhair Guest

    what does bfp mean?
     
  13. kimm

    kimm Guest

    bfp = "big fat positive"

    In terms of a birth control test
     
  14. hwag5149

    hwag5149 Guest

    ewww i started on met xr a few months ago and now i feel like vomiting EVERY day! I didn't take my meds till noon today and i felt MAGNIFICENT until about 2 so I KNOW it's the meds.

    I took regular met before and did fine but i don't know if that is what started my TE (or the Spironolactone, or the topomax) so I am scared of it. Is there any thing I can do....? I don't want to stop taking met.
     
  15. alicat

    alicat Guest

    can you go back to the regular met? i would hate to feel nauseous all the time because of it!
     
  16. hwag5149

    hwag5149 Guest

    i think i might have to, though so many people complain about hair loss from it so I am scared. I take 3 pills a day. 2 in the morning and 1 at night. They are "24 hour" pills but i am going to try to take them 3 times a day at meals...
     
  17. alicat

    alicat Guest

    I also know a lot of people (well, people on the internet!) who say Met. made their hair loss subside. It seems it goes both ways. I haven't lost any hair on it.
    What is your dose? I take 1000mg a day. I only feel awful when I eat a lot of carbs or high fat foods.
     
  18. hwag5149

    hwag5149 Guest

    I ONLY eat a lot of carbs and high fat foods! I am doing 1500 of the xr a day.
     
  19. alicat

    alicat Guest

    oh gosh. if i ate only carbs and high fat food i would be toppled over in abdominal pain and cramping :(

    can you eat differently and see if that helps the nausea?
     
  20. hwag5149

    hwag5149 Guest

    i think i will try that as well. :)
     

Share This Page